Alert archive / North Carolina / Flash Flood Watches in 2016
Flash Flood Watch 5, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood watch at Oct 6, 2016, 9:46 PM EDT for 30 counties in North Carolina. It took effect at Oct 7, 2016, 6:00 PM EDT. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2016, 9:46 PM EDT (01:46 UTC)
- In effect from
- Oct 7, 2016, 6:00 PM EDT
- Expired
- Oct 9, 2016, 2:38 AM EDT
- In force
- 33 hr
- Issued by
- NWS Raleigh, NC
- Flood severity
- None
All 30 counties
Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 42 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101 WGUS62 KRAH 070146 FFARAH URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE RALEIGH NC 946 PM EDT THU OCT 6 2016 ...EXCESSIVE RAINFALL IS EXPECTED OVER SOUTHERN AND EASTERN PORTIONS OF CENTRAL NORTH CAROLINA FRIDAY EVENING THROUGH SUNDAY AFTERNOON... .A DEEP MOIST EASTERLY FLOW WILL BRING NUMEROUS SHOWERS INTO CENTRAL NORTH CAROLINA BEGINNING EARLY FRIDAY. AS HURRICANE MATTHEW TRACKS ALONG THE SOUTHEAST COAST FRIDAY INTO SATURDAY, VERY HEAVY RAIN IS EXPECTED TO SPREAD INTO SOUTHERN AND EASTERN PORTIONS OF CENTRAL NORTH CAROLINA. NCZ028-042-043-074>078-083>086-088-089-071100- /O.NEW.KRAH.FF.A.0005.161007T2200Z-161009T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EDGECOMBE-JOHNSTON-WILSON-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROCKY MOUNT...SMITHFIELD...CLAYTON... FLOWERS...SELMA...BENSON...COATS CROSSROADS...NEW HOPE...WILSON... TROY...BISCOE...MOUNT GILEAD...PEKIN...BADIN LAKE...ELDORADO... SOUTHERN PINES...PINEHURST...ABERDEEN...EAGLE SPRINGS... SEVEN LAKES...CUMNOCK...GUM SPRINGS...SANFORD...TRAMWAY...DUNN... ANDERSON CREEK...TIMBERLAKE...DUNCAN...ERWIN...ANGIER... LILLINGTON...GOLDSBORO...WADESBORO...POLKTON...ROCKINGHAM... HAMLET...EAST ROCKINGHAM...LAUREL HILL...LAURINBURG...ANTIOCH... ASHLEY HEIGHTS...RAEFORD...ROCKFISH...SILVER CITY... FAYETTEVILLE...FORT BRAGG...CLINTON 946 PM EDT THU OCT 6 2016 ...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF CENTRAL NORTH CAROLINA... INCLUDING THE FOLLOWING AREAS...ANSON...CUMBERLAND... EDGECOMBE...HARNETT...HOKE...JOHNSTON...LEE...MONTGOMERY... MOORE...RICHMOND...SAMPSON...SCOTLAND...WAYNE AND WILSON. * FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON. * VERY HEAVY RAIN IS EXPECTED TO SPREAD INTO SOUTH CENTRAL AND SOUTHEAST NORTH CAROLINA STARTING FRIDAY AND CONTINUING INTO SUNDAY... AS HURRICANE MATTHEW TRACKS ALONG THE SOUTHEAST COAST. STORM TOTAL RAINFALL OF 4 TO 9 INCHES IS EXPECTED. * GROUNDS IN THIS AREA WILL QUICKLY BECOME SATURATED IN RESPONSE TO THIS HEAVY RAINFALL. CONSIDERABLE RAPID RUNOFF WILL BRING A HIGH RISK OF FLOODING... ESPECIALLY IN AREAS THAT ARE LOW LYING... HAVE POOR DRAINAGE... AND NEAR CREEKS OR DRAINAGE DITCHES. FLOODING OF RIVERS AND CREEKS MAY OCCUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ GIH
4 follow-up statements
331 WGUS62 KRAH 070657 FFARAH FLOOD WATCH NATIONAL WEATHER SERVICE RALEIGH NC 257 AM EDT FRI OCT 7 2016 ...EXCESSIVE RAINFALL IS EXPECTED OVER SOUTHERN AND EASTERN PORTIONS OF CENTRAL NORTH CAROLINA TONIGHT THROUGH SUNDAY... .AS HURRICANE MATTHEW TRACKS ALONG THE SOUTHEAST COAST FROM FLORIDA TO OFF THE CAROLINA COAST TODAY THROUGH SUNDAY... PERIODS OF HEAVY RAIN ARE EXPECTED OVER MUCH OF SOUTHERN AND EASTERN NORTH CAROLINA. NCZ028-042-043-074>078-083>086-088-089-072015- /O.CON.KRAH.FF.A.0005.161007T2200Z-161009T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EDGECOMBE-JOHNSTON-WILSON-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROCKY MOUNT...SMITHFIELD...CLAYTON... FLOWERS...SELMA...BENSON...COATS CROSSROADS...NEW HOPE...WILSON... TROY...BISCOE...MOUNT GILEAD...PEKIN...BADIN LAKE...ELDORADO... SOUTHERN PINES...PINEHURST...ABERDEEN...EAGLE SPRINGS... SEVEN LAKES...CUMNOCK...GUM SPRINGS...SANFORD...TRAMWAY...DUNN... ANDERSON CREEK...TIMBERLAKE...DUNCAN...ERWIN...ANGIER... LILLINGTON...GOLDSBORO...WADESBORO...POLKTON...ROCKINGHAM... HAMLET...EAST ROCKINGHAM...LAUREL HILL...LAURINBURG...ANTIOCH... ASHLEY HEIGHTS...RAEFORD...ROCKFISH...SILVER CITY... FAYETTEVILLE...FORT BRAGG...CLINTON 257 AM EDT FRI OCT 7 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH SUNDAY AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING AREAS...ANSON...CUMBERLAND...EDGECOMBE...HARNETT...HOKE... JOHNSTON...LEE...MONTGOMERY...MOORE...RICHMOND...SAMPSON... SCOTLAND...WAYNE AND WILSON. * FROM THIS EVENING THROUGH SUNDAY AFTERNOON * PERIODS OF HEAVY RAIN ARE EXPECTED OVER THE WATCH AREA INCLUDING THE SANDHILLS AND MUCH OF THE COASTAL PLAIN REGION LATER TODAY THROUGH A PART OF SUNDAY. STORM TOTAL RAINFALL OF 5 TO 10 INCHES IS EXPECTED. * GROUNDS IN THIS AREA WILL QUICKLY BECOME SATURATED IN RESPONSE TO RECENT HEAVY RAIN AND THE ARRIVAL OF THIS NEW HEAVY RAINFALL EVENT. RAPID RUNOFF WILL CREATE FLASH FLOODING... ESPECIALLY IN AREAS THAT ARE LOW LYING... HAVE POOR DRAINAGE... AND NEAR STREAMS AND CREEKS OR DRAINAGE DITCHES. FLOODING OF RIVERS MAY OCCUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. BE PREPARED TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR IF A WARNING IS ISSUED. NEVER DRIVE INTO WATER OF UNKNOWN DEPTH. && $$ BADGETT
158 WGUS62 KRAH 071803 FFARAH URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE RALEIGH NC 203 PM EDT FRI OCT 7 2016 ...EXCESSIVE RAINFALL IS EXPECTED OVER SOUTHERN AND EASTERN PORTIONS OF CENTRAL NORTH CAROLINA TONIGHT THROUGH SUNDAY... .AS HURRICANE MATTHEW TRACKS ALONG THE SOUTHEAST COAST FROM FLORIDA TO OFF THE CAROLINA COAST TODAY THROUGH SUNDAY... PERIODS OF HEAVY RAIN ARE EXPECTED OVER MUCH OF SOUTHERN AND EASTERN NORTH CAROLINA. NCZ011-026-027-041-073-081000- /O.EXA.KRAH.FF.A.0005.161007T2200Z-161009T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HALIFAX-FRANKLIN-NASH-WAKE-STANLY- INCLUDING THE CITIES OF...ROANOKE RAPIDS...PILOT...INGLESIDE... LOUISBURG...FRANKLINTON...NASHVILLE...AVENTON...RED OAK... SHARPSBURG...SPRING HOPE...RALEIGH...CARY...ALBEMARLE...PLYLER 203 PM EDT FRI OCT 7 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH SUNDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS EXPANDED THE * FLASH FLOOD WATCH TO INCLUDE A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING AREAS...FRANKLIN... HALIFAX...NASH...STANLY AND WAKE. * FROM 6 PM EDT THIS EVENING THROUGH SUNDAY AFTERNOON * PERIODS OF HEAVY RAIN ARE EXPECTED OVER THE WATCH AREA INCLUDING THE SANDHILLS AND MUCH OF THE COASTAL PLAIN REGION LATER TONIGHT THROUGH A PART OF SUNDAY. STORM TOTAL RAINFALL OF 3 TO 5 INCHES IS EXPECTED. * SOILS IN THE AREA WILL SATURATE QUICKLY IN RESPONSE TO LIGHT RAIN TODAY PRIOR TO THE ARRIVAL OF HEAVIER RAINFALL ASSOCIATED WITH HURRICANE MATTHEW. RAPID RUNOFF COULD CAUSE FLASH FLOODING...ESPECIALLY IN URBAN AREAS AS WELL AS AREAS THAT ARE POORLY DRAINED OR ADJACENT TO STREAMS AND CREEKS. FLOODING OF LARGER RIVERS IS ALSO POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. BE PREPARED TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR IF A WARNING IS ISSUED. NEVER DRIVE INTO WATER OF UNKNOWN DEPTH. && $$ NCZ028-042-043-074>078-083>086-088-089-081000- /O.CON.KRAH.FF.A.0005.161007T2200Z-161009T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EDGECOMBE-JOHNSTON-WILSON-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROCKY MOUNT...SMITHFIELD...CLAYTON... FLOWERS...SELMA...BENSON...COATS CROSSROADS...NEW HOPE...WILSON... TROY...BISCOE...MOUNT GILEAD...PEKIN...BADIN LAKE...ELDORADO... SOUTHERN PINES...PINEHURST...ABERDEEN...EAGLE SPRINGS... SEVEN LAKES...CUMNOCK...GUM SPRINGS...SANFORD...TRAMWAY...DUNN... ANDERSON CREEK...TIMBERLAKE...DUNCAN...ERWIN...ANGIER... LILLINGTON...GOLDSBORO...WADESBORO...POLKTON...ROCKINGHAM... HAMLET...EAST ROCKINGHAM...LAUREL HILL...LAURINBURG...ANTIOCH... ASHLEY HEIGHTS...RAEFORD...ROCKFISH...SILVER CITY... FAYETTEVILLE...FORT BRAGG...CLINTON 203 PM EDT FRI OCT 7 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH SUNDAY AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING AREAS...ANSON...CUMBERLAND...EDGECOMBE...HARNETT...HOKE... JOHNSTON...LEE...MONTGOMERY...MOORE...RICHMOND...SAMPSON... SCOTLAND...WAYNE AND WILSON. * FROM 6 PM EDT THIS EVENING THROUGH SUNDAY AFTERNOON * PERIODS OF HEAVY RAIN ARE EXPECTED OVER THE WATCH AREA INCLUDING THE SANDHILLS AND MUCH OF THE COASTAL PLAIN REGION TONIGHT THROUGH AROUND MID DAY SUNDAY. WIDESPREAD STORM TOTAL RAINFALL OF 5 TO 7 INCHES IS EXPECTED...AND THERE COULD BE A FEW LOCATIONS IN THE SOUTHERN COASTAL PLAIN THAT RECEIVE UP TO 10 INCHES. * SOILS IN THIS AREA ARE ALREADY SATURATED IN RESPONSE TO HEAVY RAIN LATE LAST WEEK AND WIDESPREAD LIGHT RAIN TODAY. THE ARRIVAL OF HEAVY RAIN ASSOCIATED WITH HURRICANE MATTHEW WILL RUN OFF QUICKLY...POSSIBLY CAUSING FLASH FLOODING...ESPECIALLY IN URBAN AREAS...AS WELL AS AREAS THAT ARE POORLY DRAINED OR NEAR STREAMS AND CREEKS. FLOODING MAY ALSO OCCUR ON LARGER RIVERS. * A NUMBER OF DAMS WERE WEAKENED OR THREATENED BY HEAVY RAIN LATE LAST WEEK. AS WATER LEVELS REMAIN HIGH...DAM FAILURES OR BREACHES ARE ALSO POSSIBLE WHICH COULD PRODUCE MORE LOCALIZED FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. BE PREPARED TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR IF A WARNING IS ISSUED. NEVER DRIVE INTO WATER OF UNKNOWN DEPTH. && $$
723 WGUS62 KRAH 080639 FFARAH URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE RALEIGH NC 239 AM EDT SAT OCT 8 2016 ...EXCESSIVE RAINFALL IS EXPECTED OVER MUCH OF THE CENTRAL AND EASTERN PORTIONS OF NORTH CAROLINA INTO SUNDAY... .AS HURRICANE MATTHEW TRACKS NORTHEASTWARD ALONG THE SOUTH CAROLINA COAST TODAY AND THE FAR SOUTHEASTERN COAST OF NC TONIGHT... PERIODS OF HEAVY RAIN ARE EXPECTED OVER MUCH OF CENTRAL AND EASTERN NORTH CAROLINA. NCZ007>010-022>025-038>040-081800- /O.EXA.KRAH.FF.A.0005.000000T0000Z-161009T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PERSON-GRANVILLE-VANCE-WARREN-GUILFORD-ALAMANCE-ORANGE-DURHAM- DAVIDSON-RANDOLPH-CHATHAM- INCLUDING THE CITIES OF...BUSHY FORK...CONCORD...ROXBORO...SURL... OXFORD...BUTNER...CREEDMOOR...DABNEY...HENDERSON...NORLINA... WISE...AFTON...WARRENTON...LAKE GASTON...GREENSBORO... LAKE TOWNSEND...HIGH POINT...BURLINGTON...GRAHAM...CHAPEL HILL... CARRBORO...BETHESDA...DURHAM...RESEARCH TRIANGLE...LEXINGTON... THOMASVILLE...ASHEBORO...ULAH...ARCHDALE...TRINITY...HASTY... SILER CITY...BYNUM...MONCURE...PITTSBORO 239 AM EDT SAT OCT 8 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS EXPANDED THE * FLASH FLOOD WATCH TO INCLUDE A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING AREAS...ALAMANCE... CHATHAM...DAVIDSON...DURHAM...GRANVILLE...GUILFORD...ORANGE... PERSON...RANDOLPH...VANCE AND WARREN. * THROUGH SUNDAY AFTERNOON * PERIODS OF HEAVY RAIN ARE EXPECTED OVER THE WATCH AREA INCLUDING THE PIEDMONT THROUGH AROUND MID DAY SUNDAY. WIDESPREAD STORM TOTAL RAINFALL OF 2 TO 4 INCHES IS EXPECTED IN THE PIEDMONT... WITH THE HEAVIEST TOTALS OVER THE SOUTHERN AND EASTERN PIEDMONT. * SOILS WILL BECOME SATURATED TODAY AS THE RAINFALL INCREASES IN INTENSITY. RAINFALL WILL RUNOFF RAPIDLY THIS AFTERNOON INTO THE EVENING BEFORE THE RAIN ENDS FROM THE WEST. THIS WILL POSSIBLY CAUSE FLOODING INTO PORTIONS OF THE TRIAD REGION INCLUDING LEXINGTON... ASHEBORO... GREENSBORO... BURLINGTON AND SILER CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. BE PREPARED TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR IF A WARNING IS ISSUED. NEVER DRIVE INTO WATER OF UNKNOWN DEPTH. && $$ NCZ011-026>028-041>043-073>078-083>086-088-089-081800- /O.CON.KRAH.FF.A.0005.000000T0000Z-161009T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-STANLY- MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE- CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROANOKE RAPIDS...PILOT...INGLESIDE... LOUISBURG...FRANKLINTON...NASHVILLE...AVENTON...RED OAK... SHARPSBURG...SPRING HOPE...ROCKY MOUNT...RALEIGH...CARY... SMITHFIELD...CLAYTON...FLOWERS...SELMA...BENSON... COATS CROSSROADS...NEW HOPE...WILSON...ALBEMARLE...PLYLER... TROY...BISCOE...MOUNT GILEAD...PEKIN...BADIN LAKE...ELDORADO... SOUTHERN PINES...PINEHURST...ABERDEEN...EAGLE SPRINGS... SEVEN LAKES...CUMNOCK...GUM SPRINGS...SANFORD...TRAMWAY...DUNN... ANDERSON CREEK...TIMBERLAKE...DUNCAN...ERWIN...ANGIER... LILLINGTON...GOLDSBORO...WADESBORO...POLKTON...ROCKINGHAM... HAMLET...EAST ROCKINGHAM...LAUREL HILL...LAURINBURG...ANTIOCH... ASHLEY HEIGHTS...RAEFORD...ROCKFISH...SILVER CITY... FAYETTEVILLE...FORT BRAGG...CLINTON 239 AM EDT SAT OCT 8 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING AREAS...ANSON...CUMBERLAND...EDGECOMBE...FRANKLIN...HALIFAX... HARNETT...HOKE...JOHNSTON...LEE...MONTGOMERY...MOORE...NASH... RICHMOND...SAMPSON...SCOTLAND...STANLY...WAKE...WAYNE AND WILSON. * THROUGH SUNDAY AFTERNOON * HEAVY RAIN IS EXPECTED OVER THE WATCH AREA INCLUDING THE SANDHILLS... SOUTHEAST PIEDMONT... AND COASTAL PLAIN TODAY AND TONIGHT... ENDING SUNDAY. STORM TOTAL RAINFALL OF 5 TO 10 INCHES IS EXPECTED... AND THERE COULD BE LOCALLY 12 INCHES OF RAIN OVER PORTIONS OF THE COASTAL PLAIN. * SOILS IN THIS AREA ARE ALREADY SATURATED WITH THE WIDESPREAD RAIN OF FRIDAY AND FRIDAY NIGHT. THE ARRIVAL OF HEAVY RAIN BANDS ASSOCIATED WITH HURRICANE MATTHEW WILL RUN OFF QUICKLY CREATING FLASH FLOODING. FLOODING MAY ALSO OCCUR ON LARGER RIVERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. BE PREPARED TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR IF A WARNING IS ISSUED. NEVER DRIVE INTO WATER OF UNKNOWN DEPTH. && $$ PWB
854 WGUS62 KRAH 090638 FFARAH FLOOD WATCH NATIONAL WEATHER SERVICE RALEIGH NC 238 AM EDT SUN OCT 9 2016 ...RAIN IS ENDING QUICKLY... FLASH FLOOD WATCH WILL BE CANCELED... .ONLY LIGHT RAIN WILL LINGER THORUGH DAYBREAK... OTHERWISE THE THREAT OF ADDITIONAL HEAVY RAIN HAS ENDED AND THE FLASH FLOOD WATCH WILL BE CANCELED. NCZ007>011-022>028-038>043-073>078-083>086-088-089-090745- /O.CAN.KRAH.FF.A.0005.000000T0000Z-161009T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-GUILFORD-ALAMANCE-ORANGE- DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...BUSHY FORK...CONCORD...ROXBORO...SURL... OXFORD...BUTNER...CREEDMOOR...DABNEY...HENDERSON...NORLINA... WISE...AFTON...WARRENTON...LAKE GASTON...ROANOKE RAPIDS... GREENSBORO...LAKE TOWNSEND...HIGH POINT...BURLINGTON...GRAHAM... CHAPEL HILL...CARRBORO...BETHESDA...DURHAM...RESEARCH TRIANGLE... PILOT...INGLESIDE...LOUISBURG...FRANKLINTON...NASHVILLE... AVENTON...RED OAK...SHARPSBURG...SPRING HOPE...ROCKY MOUNT... LEXINGTON...THOMASVILLE...ASHEBORO...ULAH...ARCHDALE...TRINITY... HASTY...SILER CITY...BYNUM...MONCURE...PITTSBORO...RALEIGH... CARY...SMITHFIELD...CLAYTON...FLOWERS...SELMA...BENSON... COATS CROSSROADS...NEW HOPE...WILSON...ALBEMARLE...PLYLER... TROY...BISCOE...MOUNT GILEAD...PEKIN...BADIN LAKE...ELDORADO... SOUTHERN PINES...PINEHURST...ABERDEEN...EAGLE SPRINGS... SEVEN LAKES...CUMNOCK...GUM SPRINGS...SANFORD...TRAMWAY...DUNN... ANDERSON CREEK...TIMBERLAKE...DUNCAN...ERWIN...ANGIER... LILLINGTON...GOLDSBORO...WADESBORO...POLKTON...ROCKINGHAM... HAMLET...EAST ROCKINGHAM...LAUREL HILL...LAURINBURG...ANTIOCH... ASHLEY HEIGHTS...RAEFORD...ROCKFISH...SILVER CITY... FAYETTEVILLE...FORT BRAGG...CLINTON 238 AM EDT SUN OCT 9 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL NORTH CAROLINA HAS BEEN CANCELLED. THE THREAT OF ADDITIONAL HEAVY RAIN HAS ENDED AND THUS THE FLASH FLOOD WATCH WILL BE CANCELED. $$ PWB
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood watch went out at Oct 6, 9:25 PM EDT, 21 minutes earlier.
Area forecast discussion, Oct 6, 9:25 PM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 925 PM EDT THU OCT 6 2016 .SYNOPSIS... High pressure will continue to extend into North Carolina from the northeast tonight into early Friday. Hurricane Matthew will track toward the north, then north-northeast, along the Florida and Southeast Coast Friday through Saturday, before heading east then southeast away from the Carolinas on Sunday. && .NEAR TERM /THROUGH FRIDAY NIGHT/... As of 925 PM Thursday... ...Flash flood watch will be issued for 6 pm Fri to 6 pm Sun for southern and southeast portions of the forecast area... Through tonight: Main change through tonight is the issuance of a flash flood watch for southern and SE portions of the forecast area. Overcast skies have enveloped the forecast area from the east, and initially weak moist upglide will strengthen a bit and deepen through the 295-305K layer overnight, as 2.0+" of PW advects into the area from the ESE with increasing IVT. Expect rain coverage and intensity to steadily increase overnight, and will have a trend toward likely pops late tonight, highest from the NW Piedmont northwestward into the northern Foothills and adjacent upslope regions of NC and VA, where the moisture will be deepest and the upglide most profound with flow riding up and over the surface based stable wedge. While the heaviest rains directly associated with Matthew are not expected to arrive until late Fri afternoon, the preceding rainfall tonight through Fri along with anticipation of several inches of rain beyond this time in an area that simply cannot take any more (after 5-10" over much of the Sandhills a week ago and creeks still running high) warrants an abundance of caution and a greater-than-usual lead time. Flash flood watch will run along and southeast of a line from Wadesboro to Troy to Sanford to Smithfield to Wilson to Tarboro. Minor adjustments to lows tonight, from lower 60s NW to upper 60s SE, under overcast skies. -GIH Fri/Fri Night: Expect overcast skies and an increasing potential for elevated showers during the day Friday as high pressure remains anchored along the New England coast while hurricane Matthew advances northward along the FL Atlantic coast, tightening the height gradient over the Carolinas and strengthening low-level easterly flow/moisture advection off the Atlantic. Chances for precipitation will increase to near 100% late Friday evening into Friday night as low-level flow/moisture advection continues to strengthen. Expect a CAD wedge to develop during the day Friday, with near steady temps in the mid 60s Fri/Fri night in the NW Piedmont. Expect diurnal range to increase with eastern extent, to near 10F in the SE Coastal Plain where highs will reach into the upper 70s Fri afternoon and lows will fall into the upper 60s to lower 70s Fri night. Locally heavy rainfall will be possible south of Hwy 64 between midnight and sunrise Sat. -Vincent && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 340 PM Thursday... Hurricane Matthew will be impacting central NC during this period. Some important changes to the impact of Matthew include 1) slower arrival of the highest impact weather to Saturday morning and especially Saturday afternoon and evening. 2) increased rain amounts and a westward shift in the QPF max 3) while the sustained wind forecast is unchanged, wind gusts have been increased, especially on the backside of the system for Saturday night into Sunday. Following the most recent NHC guidance, conditions will be rapidly deteriorating Saturday morning as the core of the tropical cyclone begins to envelop the area. The tropical cyclone will take a more westward and accordingly slightly longer track, the onset of the worst weather in Central NC will be delayed a bit compared thinking from the previous days. The worst and highest weather in central NC should accordingly be felt late Saturday morning and especially Saturday afternoon and evening. NWP output and WPC guidance have shifted the precipitation axis westward and amounts across central NC have been generally raised 10 to 20% from previous thinking. The heaviest rain should fall across the southeast with rain amounts of 5 to 7+ inches from Fayetteville and Goldsboro southeast. Some of these areas have been hit with heavy rain recently, note that KFAY, Fayetteville has had 5.59 inches of rain during the past 7 days which is 508% of normal. Rain amounts will decrease to the north and west with 2 to 4 inches in the Triangle and 1 to 2 inches in the Triad. QPF amounts in the Triad are most uncertain and if anything are possibly overdone. These amounts will likely require a Flash Flood Watch to be issued for locations to the south and southeast of Raleigh. With the heavy rain not arriving till the pre-dawn hours Saturday, will hold off issuing the watch with this package. See forthcoming hydrology AFD section for more details. The sustained wind forecast is primarily a factor of the tropical cyclone track. Will wait for NHC guidance before making changes to that but we are increasingly concerned that wind gusts will be stronger than appreciated on the back side of the system as cold and dry air advection yields to steepening lapse rates and better downward transport of strong winds just above the surface. Maximum winds gusts will range from 25 MPH in the Triad, around 30 MPH in the Triangle and 35-40 MPH in Fayetteville and Goldsboro. -Blaes && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 240 PM Thursday... Based on the latest track, conditions will be improving steadily Sunday with sunshine reigning in the west and rain ending across the I95 corridor towards mid day. Temps will be a touch warmer in the west, low 70s, while the east maintains stronger northerly flow and lingering cloudiness and might not reach 70, especially northeast. Cool and dry ridging will then settle into the area and dominate our weather for the remainder of the week. Monday will start off on a cool note, with highs mostly in the upper 60s after morning lows near 50. The airmass will undergo gradual modification under strong insolation, inducing a gradual warming trend, although temps will be remain pleasantly seasonable with highs in the low to mid 70s Tuesday through Thursday. Low temperatures will start off Tuesday morning on our coolest note of the season, upper 40s to lower 50s Tuesday morning, warming to the low and mid 50s Wednesday morning, and to the mid and upper 50s Thursday morning. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 115 PM Thursday... 24-hr TAF Period: Strengthening easterly onshore flow between the high to our north and Hurricane Matthew to our south will advect warm and moist air into the area overnight and into the today on Friday. This will lead to lowering ceilings overnight with IFR and quite possibly LIFR expected everywhere between 06 to 12z. The strengthening warm moist air advection regime will also lead to periods of light rain and or drizzle overnight. Expect little improvement on Friday with IFR conditions persisting and scattered showers throughout the day. KFAY, KRWI and KRDU will continue to see occasional northeasterly wind gusts into the upper teens. Outlook: IFR/MVFR ceilings, heavy rain, and strong winds will be possible over the weekend as hurricane Matthew tracks offshore the Southeast/Carolina coast, with the worst conditions expected Saturday afternoon and evening. VFR conditions are expected to return by the end of the weekend (during the day Sunday) as Matthew tracks E/ESE away from the Carolina coast, however, gusty N/NE winds will likely persist through Sun aft/eve. && .HYDROLOGY... As of 355 PM Thursday... Trends on hydrographs in the Sandhills and Southern Coastal Plain are all falling, but still on the high side of normal from last week's significant rain event. In addition, deep soil moisture remains quite high. As such, runoff from widespread significant rain on the magnitude of what is expected from Hurricane Matthew (4 to 7+ inches) would likely result in flooding on numerous streams and even major rivers. The larger rivers which could reach flood stage include the lower Cape Fear, Neuse, Black, and possibly the Tar. Of particular concern would be the Little River, which runs across northern Cumberland county, as this river recorded an all time high stage during major flooding last week. Another concern will be the potential for localized flash flooding from dam failures or breaches, as a number of dams in Hoke, Cumberland and southern Harnett county remain vulnerable due to weakened structures and high water levels. && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Friday evening through Sunday afternoon for NCZ028-042-043-074>078-083>086-088-089. && SYNOPSIS...Hartfield NEAR TERM...Hartfield/VINCENT SHORT TERM...BLAES LONG TERM...MLM HYDROLOGY...MLM AVIATION...CBL/VINCENT
Hazardous weather outlook, Oct 6, 9:43 AM EDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 943 AM EDT THU OCT 6 2016 NCZ042-043-077-078-085-086-088-089-071345- JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 943 AM EDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FLASH FLOOD WATCHES AND WIND ADVISORIES MAY BE NEEDED FRIDAY NIGHT THROUGH SUNDAY MORNING. RAINFALL OF 4 TO 6 INCHES...WITH LOCALLY HIGHER TOTALS...ARE ANTICIPATED...MAINLY SOUTH AND EAST OF A LINE FROM LAURINBURG AND FAYETTEVILLE TO WILSON. IN ADDITION WINDS OF 20 TO 30 MPH MAY GUST INTO THE 40 TO 50 MPH RANGE FRIDAY NIGHT THROUGH SATURDAY NIGHT IN THE COASTAL PLAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ008>011-024>028-039>041-073>076-083-084-071345- GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE- RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND- 943 AM EDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. RAIN WILL BECOME MODERATE TO HEAVY LATE FRIDAY NIGHT...THEN CONTINUE THROUGH EARLY SATURDAY NIGHT. RESULTANT RAINFALL OF 2 TO 4 INCHES...COMBINED WITH GUSTY WINDS BETWEEN 30 AND 40 MPH ON SATURDAY...MAY DOWN SOME TREES IN SATURATED SOILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ007-021>023-038-071345- PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON- 943 AM EDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 11:10 AM EDT | River Flood Warning | RAH | Cumberland | 6 days |
| Oct 7, 3:05 PM EDT | Wind Advisory | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 51 hr |
Nearby
Flash Flood Watches in North Carolina, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.